Top Level Navigation

Does angiotensin-converting enzyme inhibitor use exacerbate hereditary angioedema?

BACKGROUND: Approximately 2% of angioedema (AE) patients have a hereditary or an acquired deficiency of the complement 1 (C1) esterase inhibitor (C1 INH) gene. Some case reports indicate an association between angiotensin-converting enzyme inhibitor (ACEI) use and exacerbation of hereditary AE (HAE).

OBJECTIVE: The aim of this retrospective study is to investigate the association between HAE and ACEI use in a larger patient population.

METHODS: A retrospective chart review of patients who presented with AE and patients with diagnostic serum assays for functional C1 INH, C1 INH antigenic protein, C1q, C1q immune complex (C1q IC), and complement 4 (C4) regardless of medical complaint. Descriptive statistics were used to analyze the data.

RESULTS: A total of 1594 patients had complement levels measured (136 C1 INH, 55 C1q, 10 C1q IC, and 1500 C4), of which 156 (9.7%) patients presented with AE. Angiotensin-converting enzyme inhibitor use was documented in 747 (47%) patients. Low C1 INH was detected in one patient with recurrent AE who was not taking ACEI. Another patient who presented with recurrent AE was found to have systemic lupus erythematosus with abnormal C4, C1q, and C1q IC, but normal C1 INH. A low C4 level was present in 94 patients, 4 of which had AE.

CONCLUSIONS: The risk of exacerbating HAE by ACEI might be present, but we did not find any association in this retrospective study. Further studies are needed to determine the existence of this association. Copyright 2013 Elsevier Inc. All rights reserved.

2013 Oct;45(4):602-608

Available from: http://www.jem-journal.com/article/S0736-4679%2813%2900577-5/fulltext (small fee)

Comments are closed.